Delaware, 2014

Winter Storm and Heavy Snow in Delaware, January 2 to 3, 2014

January 2 to 3, 2014 · NWS PHI · 5 events in 4 counties and zones

A winter storm dropped 4 to 8 inches of snow across Delaware from the late afternoon of the 2nd into the morning of the 3rd. This caused hazardous traveling conditions for the evening commute on the 2nd and the morning commute on the 3rd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
60
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm dropped 4 to 8 inches of snow across Delaware from the late afternoon of the 2nd into the morning of the 3rd. This caused hazardous traveling conditions for the evening commute on the 2nd and the morning commute on the 3rd. Even after the snow ended, gusty northwest winds that continued through the day on the 3rd caused considerable blowing and drifting of the snow and made it difficult for road crews to keep roadways snow-free. After one day of classes after the winter break, many schools were closed again on the 3rd. In addition, many city, county and state offices as well as some businesses were also closed on the 3rd. The strong winds that occurred along the Sussex County coast helped cause minor tidal flooding. The combination of snow and wind caused more than 7,000 Delmarva Power and Light and Delaware Electric Cooperative customers to lose power. Most power was restored by Noon EST on the 3rd. The strong winds on the 3rd were also problematical as they caused considerable blowing and drifting of the snow. Delaware State Police reported over 100 traffic accidents and around 150 disabled vehicles. In New Castle County, at the height of the storm many major roadways were down to having just one lane open. In Kent County, Millington Road (Delaware State Route 6) in Clayton, Brenford Road in Smyrna and Whitehall neck Road in East Dover Hundred were closed. In Sussex County, downed wires closed Hardscrabble Road between Seaford and Millsboro. Several roads in the northern part of the county were impassable on the morning of the 3rd.

Precipitation started during the late afternoon of the 2nd. It started as snow in New Castle County, briefly as rain in Kent County and as rain in Sussex County. In Sussex County, the rain changed to sleet and then quickly to snow during the middle of the evening. The snow fell at a fairly steady rate through the night and ended from the southwest part of Sussex County to the northeast part of New Castle County between 4 a.m. EST and 7 a.m. EST on the 3rd. Representative snowfall totals included 7.5 inches in Woodside (Kent County), 7.2 inches in Townsend (New Castle County), 6.8 inches in Milton (Sussex County), 6.4 inches in Prices Corner (New Castle County), 6.2 inches in Dover (Kent County) and Newark (New Castle County), 6.0 inches at the New Castle County Airport and 4.8 inches in Stockley (Sussex County). Peak wind gusts on the 3rd included 51 mph in Lewes (Sussex County), 43 mph at the New Castle County Airport and 37 mph at Dover Air Force Base.

Widespread minor tidal flooding occurred with the morning high tide on the 3rd in Sussex County and parts of Kent County. In Sussex County, Slaughter Beach Road and Bay Avenue were both flooded. The high tide at Breakwater Harbor in Sussex County reached 6.82 feet above mean lower low water on the morning of the 3rd. Minor tidal flooding starts at 6.0 feet above mean lower low water and moderate tidal flooding starts at 7.0 feet above mean lower low water.

The winter storm was caused by a rapidly intensifying low pressure system. The low was moving through the Ohio River Valley on the morning of the 2nd. Meanwhile an arctic high pressure system near Montreal supplied an ample supply of fresh cold air. At 1 p.m. EST that afternoon, the low pressure system reached West Virginia. From there, it reformed farther to the southeast and was over northern North Carolina at 7 p.m. EST that evening and passed east of Elizabeth City, North Carolina around 9 p.m. EST. Once it reached the coast, it started to intensify rapidly as it moved eastnortheast. The low pressure system went from 998 millibars at 10 p.m. EST on the 2nd to 981 millibars located at 40 degrees north latitude and 65 degrees west longitude at 7 a.m. EST on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 3:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 2, 3:02 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 PM EST THU JAN 2 2014

.SYNOPSIS...
LOW PRESSURE OVER THE MIDDLE ATLANTIC REGION THIS EVENING WILL
INTENSIFY AND MOVE OFFSHORE TONIGHT BEFORE HEADING UP INTO THE NORTH
ATLANTIC FRIDAY. HIGH PRESSURE WILL THEN BUILD ACROSS THE AREA THIS
WEEKEND. ANOTHER LOW AND FRONT WILL AFFECT THE AREA FROM SUNDAY
UNTIL LATER MONDAY. ANOTHER HIGH PRESSURE SYSTEM WILL BUILD IN FOR
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HAVE EXPANDED THE WINTER STORM WARNING TO INCLUDE ALL OF THE REGION
EXCEPT TALBOT COUNTY MARYLAND AND SUSSEX COUNTY DELAWARE.

SNOW SHOWERS CONTINUE TO SLOWLY APPROACH THE REGION. EXPECT
EXPANSION IN COVERAGE ACROSS NEARLY ALL OF THE AREA BY 03Z. MODELS
CAME IN SLIGHTLY HIGHER ON QPF. GIVEN THE ABUNDANT MOISTURE
ADVECTION WE ARE SEEING CURRENTLY IN THE MID AND UPPER LEVELS...THIS
SEEMS REASONABLE. THIS RESULTS IN INCREASED SNOW TOTALS GENERALLY
FOR LOCATIONS IN SOUTHERN NEW JERSEY AND THE DELMARVA REGION.

AS THE PRESSURE GRADIENT TIGHTENS LATE TONIGHT...EXPECT TO SEE WINDS
INCREASE TO AS MUCH AS 25 GUSTING TO 35 MPH. WITH THE INCREASE IN
WINDS...EXPECT TO SEE BLOWING SNOW LATE TONIGHT CONTINUING INTO
TOMORROW...EVEN AFTER THE SNOW HAS STOPPED FALLING. DUE TO THE VERY
COLD AIR MASS THAT WILL BE MOVING IN...EXPECT TO SEE HIGH SNOW TO
LIQUID RATIOS...RESULTING IN LIGHT FLUFFY SNOW...EXACERBATING THE
BLOWING SNOW ISSUES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
EXPECT THE SNOW TO END FROM EAST TO WEST STARTING AS EARLY AS
09Z...BUT MOST LOCATIONS WILL SEE THE SNOW QUICKLY DIMINISH BY MID
MORNING. AS MENTIONED PREVIOUSLY HOWEVER...THE WINDS WILL REMAIN
GUSTY THROUGH LATE AFTERNOON...MEANING THAT BLOWING SNOW COULD
CONTINUE TO BE A FACTOR UNTIL THE WINDS DIMINISH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE LONGER TERM PART OF THE FORECAST WILL FEATURE RAPID CHANGES WITH
AN ACTIVE UPPER FLOW AND SEVERAL TROUGH TO CROSS THE AREA. THE
PERIOD WILL BEGIN WITH HIGH PRESSURE AND COLD AIR SATURDAY WITH
FRESH SNOW COVER OVER MOST OF THE AREA AND HIGH PRESSURE CRESTING
OVER THE AREA. LOWS SAT MORNING WILL BE IN THE SINGLE DIGITS ACROSS
THE DELMARVA AND METRO PHILADELPHIA AREAS...AND SUB-ZERO ACROSS
NORTH NJ AND THE SRN POCONOS. THE HIGH WILL MOVE TO THE EAST SAT/SUN
ALLOWING MODERATING TEMPERATURES THROUGH THE WEEKEND. DRY WEATHER
EXPECTED SAT AND SAT NIGHT.

LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS STATES SUNDAY
AND THEN MOVE UP ACROSS THE OHIO VALLEY AND GREAT LAKES REGION
SUNDAY THROUGH MONDAY. AN ATTACHED COLD FRONT WILL CROSS THE AREA
MONDAY NIGHT. THIS WILL BRING WARMER TEMPERATURES TO THE AREA SUNDAY
FOLLOWED BY INCREASING CHC FOR PRECIPITATION THEN MORE ARCTIC AIR TO
MOVE ACROSS THE REGION MONDAY NIGHT/TUESDAY. TEMPERATURES WILL
PROBABLY HAVE WARMED ENOUGH FOR LIQUID PCPN ACROSS THE DELMARVA AND
SRN NJ SUNDAY WITH MOSTLY SNOW TO THE NORTH. TEMPERATURES WILL
PROBABLY CONTINUE TO WARM SUN NIGHT CHANGING MOST AREAS (EXCEPT SRN
POCONOS) TO MOSTLY RAIN. TEMPERATURES WILL FALL MONDAY RATHER
STEADILY...AND PCPN SHOULD CHANGE BACK TO MOSTLY SNOW BY EVENING
BEFORE ENDING. SOME SMALL SNOW ACCUMS ARE POSSIBLE TO THE NORTH WITH
THIS SYSTEM.

ARCTIC AIR WILL RETURN TO THE AREA TUESDAY AND INTO THE MIDDLE OF
NEXT WEEK. LOW TEMPERATURES BY TUE MORNING WILL AGAIN BE WELL BELOW
NORMAL WITH WIDESPREAD SINGLE DIGIT READINGS ACROSS THE AREA AND
SUB-ZERO TEMPERATURES NORTH. TEMPERATURES WILL AGAIN MODERATE
TOWARDS THE LATER PART OF NEXT WEEK. THE PATTERN FOR THE TUE-THU
PERIOD LOOKS MOSTLY DRY AT THIS POINT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SN HAS ALREADY STARTED TO MOVE INTO THE POCONOS MOST OF THE
TERMINALS SHOULD BEGIN TO SEE PRECIPITATION BY 00Z. EXPECT
WIDESPREAD VISIBILITIES OF 1/2SM...THOUGH PERIODS OF 1/4SM ARE
POSSIBLE ESPECIALLY AFTER 06Z. AFTER 06Z...EXPECT TO SEE AREAS OF
BLSN IN ADDITION TO FALLING SN AS WINDS INCREASE UP TO 25G35KT.
PLOWING IS ANTICIPATED AT ALL TAF SITES. SNOW RATES OF ONE INCH PER
HOUR ARE POSSIBLE TONIGHT.

FRI...SNOW WILL COME TO AN END GENERALLY EVERYWHERE BY AROUND
18Z...BUT BLSN COULD CONTINUE THROUGH 21Z. CONDITIONS COULD
IMPROVE TO VFR AFTER 21Z AS WINDS DIMINISH.

OUTLOOK...
SAT AND SAT NIGHT...VFR EXPECTED.
SUN THRU MON NGT...MOSTLY MVFR OR IFR WITH LOW CIGS/VSBYS PCPN
                   AND GUSTY WINDS.
TUE...VFR WITH GUSTY WINDS.

&&

.MARINE...
A GALE WARNING HAS BEEN ISSUED FOR ALL OF THE WATERS WITH WIND GUSTS
UP TO 45 KT POSSIBLE THROUGH TOMORROW.

THE WINDS ARE EXPECTED TO INCREASE QUICKLY AFTER MIDNIGHT EST
TONIGHT AS THE LOW PASSES CLOSEST TO THE REGION. AS IT DOES...EXPECT
WAVE HEIGHTS BETWEEN 5 AND 10 FT FOR MUCH OF THE DAY TOMORROW.
FREEZING SPRAY WILL ALSO BE POSSIBLE THROUGH THIS PERIOD AS WELL.
SNOW WILL BE POSSIBLE STARTING LATE THIS EVENING AND CONTINUING
THROUGH ABOUT MID DAY TOMORROW. WIND SPEEDS AND WAVE HEIGHTS SHOULD
BEGIN TO DECREASE LATE TOMORROW AFTERNOON.

OUTLOOK...
SAT...MOSTLY SUB-SCA CONDITIONS.
SAT NIGHT THRU SUNDAY...APPROACHING SCA CONDITIONS ON THE OCEAN.
SUN NIGHT AND MONDAY...SCA CONDITIONS EXPECTED.

&&

.TIDES/COASTAL FLOODING...
WE HAVE ISSUED A COASTAL FLOOD WARNING FOR MIDDLESEX, MONMOUTH, OCEAN
AND ATLANTIC COUNTIES AND A COASTAL FLOOD ADVISORY FOR CAPE MAY AND
CUMBERLAND COUNTIES IN NEW JERSEY AND KENT AND SUSSEX COUNTIES IN
DELAWARE.

ESTF GUIDANCE AND LOCAL TOOLS TAKE NORTH COASTAL NEW JERSEY INTO THE
LOW END OF MODERATE TIDAL FLOODING LEVELS. BECAUSE OF A FASTER
OFFSHORE WIND SHIFT FOR LOCATIONS FARTHER TO THE SOUTH, CONFIDENCE
ABOUT REACHING MODERATE TIDAL FLOODING LEVELS DECREASES. WE DID
INCLUDE ATLANTIC COUNTY IN THE COASTAL FLOOD WARNING, CONFIDENCE
THOUGH IS LOWEST FOR THIS COUNTY. WAVE ACTION WILL EXACERBATE THE
TIDAL FLOODING. FOR LOCATIONS FARTHER TO THE SOUTH, THE COMBINATION
OF BEING CLOSER TO THE LOW PRESSURE SYSTEM'S TRACK AND A FASTER
SHIFT TO NORTHWEST WINDS IS EXPECTED TO KEEP TIDAL FLOODING LEVELS
AT MINOR LEVELS.

ELSEWHERE, TIDAL FLOODING IS NOT EXPECTED AT THIS TIME INTO THE
TIDAL DELAWARE RIVER OR ALONG THE EASTERN SHORE OF CHESAPEAKE BAY,
BUT MODEL GUIDANCE WILL CONTINUE TO BE MONITORED. ALSO THE QUICK
DROP-OFF OF WINDS FOLLOW THE HIGH TIDE CYCLE SHOULD PRECLUDE BLOW
OUT LOW TIDES FROM OCCURRING LATER FRIDAY AND FRIDAY NIGHT.

&&

.CLIMATE...
MONTHLY DECEMBER CLM'S RAN WEDNESDAY AFTERNOON AT 539PM.

FOR A PERSPECTIVE AT THIS FORECAST JUNCTURE ON THESE NEXT TWO
SUBSTANTIAL COLD AIR OUTBREAKS...

THIS INFORMATION BELOW WILL PROBABLY BE REVIEWED THE NEXT SEVERAL
DAYS FOR ANY ADJUSTMENTS.

THE COLD TEMPERATURES FORECAST SATURDAY MORNING WILL BE THE
COLDEST AT LEAST DATING BACK AS FOLLOWS:

OUR LATEST FORECAST FOR SATURDAY MORNING JANUARY 4, 2014:

KILG AROUND 5F. LAST TIME WAS 1/16-17/2009 AT 7 AND 5 RESPECTIVELY.
KPHL AROUND 5F. LAST TIME WAS JAN 17, 2009.
KABE AROUND -4F. LAST TIME THIS COLD WAS JAN 24, 2011.

FOR THOSE LOOKING AT RECORDS WITH A PROBABLE FRESH SNOW COVER TO
ASSIST MAGNIFYING THE INCOMING LATE WEEK COLD AIRMASS...

         1/3         1/4
KACY...-2 1879     0 1918  POR 1874
KPHL...-3 1879     2 1918  POR 1872
KILG...+4 1918    -1 1918  POR 1894
KABE...+6 1945    -4 1981  POR 1922
KTTN...-4 1879    -1 1918  POR 1865
KGED...+8 1962     4 1979  POR 1948
KRDG...+1 1918    -5 1981  POR 1869
KMPO...-7 1904   -23 1981  POR 1901

POR = PERIOD OF RECORD.

RECORD LOWS FOR MONDAY (EVENING MIN) TUESDAY AND WEDNESDAY MORNING
JANUARY 6 7 AND 8 ARE BELOW WITH THE SAME OFFICIAL PERIOD OF
RECORD.  SEVERAL NEW RECORD LOWS APPEAR LIKELY ON JANUARY 7.

          1/6     1/7            1/8
KACY...4 1981     4 1884        2 1981
KPHL...4 1896     7 1988        2 1970
KILG...7 1942    10 1988& 1942  0 1970
KABE...-4 1968   -4 1942       -3 1942
KTTN...5  1904    6 1912      -12 1866
KGED...6 1969     9 1988       10 1970
KRDG...-6 1904    6 1988        2 1942
KMPO...-22 1904  -5 1988      -13 1942

AS WE BECOME MORE CONFIDENT WE MAY AGAIN COMPARE OUR FCST TEMPS
FOR EARLY NEXT WEEK AGAINST THE LAST TIME THIS COLD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR PAZ054-055-061-
     062.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR PAZ060-070-071-101>106.
NJ...WINTER STORM WARNING UNTIL 1 PM EST FRIDAY FOR NJZ001-007-008.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR NJZ009-010-012>027.
     COASTAL FLOOD ADVISORY FROM 7 AM TO 1 PM EST FRIDAY FOR NJZ021-
     023-024.
     COASTAL FLOOD WARNING FROM 5 AM TO 1 PM EST FRIDAY FOR
     NJZ012>014-020-022-025>027.
DE...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR DEZ001-002.
     COASTAL FLOOD ADVISORY FROM 7 AM TO 1 PM EST FRIDAY FOR
     DEZ002>004.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
     FRIDAY FOR DEZ003-004.
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 1 PM EST FRIDAY
     FOR MDZ008-012-015-020.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
     FRIDAY FOR MDZ019.
MARINE...GALE WARNING FROM 1 AM TO 7 PM EST FRIDAY FOR ANZ430-431-
     452>455.
     GALE WARNING UNTIL 7 PM EST FRIDAY FOR ANZ450-451.

&&

SYNOPSIS...O'HARA
NEAR TERM...JOHNSON
SHORT TERM...JOHNSON
LONG TERM...O'HARA
AVIATION...JOHNSON/O'HARA
MARINE...JOHNSON/O'HARA
TIDES/COASTAL FLOODING...GIGI
CLIMATE...DRAG/GAINES
Hazardous weather outlook, Jan 2, 3:07 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EST THU JAN 2 2014

NJZ001-007-008-PAZ054-055-061-062-032015-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
307 PM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER WINTER STORM AND BITTER COLD TEMPERATURES ARE EXPECTED
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-020-NJZ009-010-015>019-PAZ060-070-071-101>106-
032015-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-CAROLINE-HUNTERDON-SOMERSET-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BERKS-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
307 PM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER WINTER STORM AND BITTER COLD TEMPERATURES ARE EXPECTED
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-022-025>027-032015-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-ATLANTIC-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
307 PM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 5 AM TO 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD WARNING.

ANOTHER WINTER STORM AND BITTER COLD TEMPERATURES ARE EXPECTED
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-NJZ021-023-024-032015-
KENT-CUMBERLAND-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
307 PM EST THU JAN 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

ANOTHER WINTER STORM AND BITTER COLD TEMPERATURES ARE EXPECTED
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-032015-
INLAND SUSSEX-DELAWARE BEACHES-
307 PM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

ANOTHER WINTER STORM AND BITTER COLD TEMPERATURES ARE EXPECTED
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ019-032015-
TALBOT-
307 PM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER WINTER STORM AND BITTER COLD TEMPERATURES ARE EXPECTED
LATE THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-032015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
307 PM EST THU JAN 2 2014

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-032015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
307 PM EST THU JAN 2 2014

...GALE WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 2, 4:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 PM EST THU JAN 2 2014

NJZ001-007-PAZ054-055-060>062-101-103-022300-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
WESTERN CHESTER-WESTERN MONTGOMERY-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
HONEY BROOK...OXFORD...COLLEGEVILLE...POTTSTOWN
444 PM EST THU JAN 2 2014

...AN AREA OF SNOW WILL CONTINUE ACROSS THE REGION...

SNOW HAS QUICKLY OVERSPREAD THE AREA, SOME OF WHICH WILL BE ON THE
HEAVIER SIDE. GIVEN THE COLD TEMPERATURES IN PLACE, THE SNOW WILL
QUICKLY ACCUMULATE ON UNTREATED SURFACES. AS A RESULT, SLIPPERY
CONDITIONS WILL OCCUR ESPECIALLY ON BRIDGES AND OTHER ELEVATED
SURFACES.

IF TRAVELING, USE EXTRA CAUTION AND REDUCE YOUR SPEED. BE PREPARED
FOR RAPIDLY CHANGING ROAD CONDITIONS AND GREATLY REDUCED
VISIBILITIES. THE CONDITIONS ARE EXPECTED TO WORSEN THROUGH THE
EVENING HOURS.

DEZ001-MDZ008-012-NJZ008>010-015>019-PAZ070-071-102-104>106-
022300-
NEW CASTLE-CECIL-KENT MD-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
EASTERN CHESTER-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
MORRISTOWN...FLEMINGTON...SOMERVILLE...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
MEDIA...PHILADELPHIA...WEST CHESTER...KENNET SQUARE...
NORRISTOWN...LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...
DOYLESTOWN
444 PM EST THU JAN 2 2014

...THE LEADING EDGE OF SNOW WILL QUICKLY OVERSPREAD THE AREA FROM
THE WEST EARLY THIS EVENING...

AN AREA OF SNOW CONTINUES TO QUICKLY SPREAD EASTWARD ACROSS
EASTERN PENNSYLVANIA AND NORTHEASTERN MARYLAND. SOME OF THE SNOW
WILL BE ON THE HEAVIER SIDE, AND GIVEN THAT TEMPERATURES ARE BELOW
FREEZING THE SNOW WILL QUICKLY ACCUMULATE ON UNTREATED SURFACES.
AS A RESULT, SLIPPERY CONDITIONS WILL DEVELOP ESPECIALLY ON
BRIDGES AND OTHER ELEVATED SURFACES. THE LEADING EDGE OF THE SNOW
WILL MOVE INTO NEW JERSEY THROUGH 6 PM.

IF TRAVELING, USE EXTRA CAUTION AND REDUCE YOUR SPEED. BE PREPARED
FOR RAPIDLY CHANGING ROAD CONDITIONS AND GREATLY REDUCED
VISIBILITIES. THE CONDITIONS ARE EXPECTED TO WORSEN THROUGH THE
EVENING AND OVERNIGHT HOURS.

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter storm, 1 strong wind. Local standard time, as filed.

Heavy Snow, New Castle

When
January 2, 5:00 PM EST to January 3, 7:00 AM EST
Where
New Castle forecast zone
Injuries
0 direct, 10 indirect
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
January 2, 6:00 PM EST to January 3, 6:00 AM EST
Where
Kent forecast zone
Injuries
0 direct, 25 indirect
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, Inland Sussex

When
January 2, 8:00 PM EST to January 3, 5:30 AM EST
Where
Inland Sussex forecast zone
Injuries
0 direct, 20 indirect
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Delaware Beaches

When
January 2, 9:00 PM EST to January 3, 6:00 AM EST
Where
Delaware Beaches forecast zone
Injuries
0 direct, 5 indirect
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
January 3, 6:00 AM EST to 12:00 PM EST
Where
Delaware Beaches forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
WLON
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494822, 494823, 494821, 494820, 497346.